Acute Withdrawal Syndrome and Detox Dangers
Acute Withdrawal Syndrome can often seem like an obstacle to recovery, but without detoxing from a substance a person can never hope to achieve sobriety. “Detoxing” refers to the symptoms and side effects that occur when a person abruptly stops using a drug or alcohol after becoming physically dependent on the substance. And while these symptoms usually last less than a week, in some cases they can have deadly consequences if not managed properly in a medical setting. This is especially true of several substances that are known to cause potentially fatal side effects during detox; especially Benzodiazepines and Alcohol.
Barbiturates are not commonly prescribed in the United States, but there was a period during the 60’s and 70’s that addictions to “barbs” and deaths from overdosing and detoxing were rampant. This is because the so-called therapeutic-to-toxic ratio of drugs like Phenobarbital and Tuinal are extremely difficult to predict from person to person. However, despite the fact that these barbiturates are in a decades-long phase-out, they are still available on the street and by prescription. But most users stick to the drugs that were designed as a safer alternative to barbs: Benzodiazepines.
Benzodiazepines are sedative-hypnotics that depress the central nervous system. Drugs in this class include Valium, Xanax, Lorazepam and many others. Commonly used to treat anxiety, panic attacks, PTSD and other conditions, benzodiazepines are extremely habit-forming and addiction occurs rapidly with regular use. Once physically addicted to these types of drugs, a person could place themselves at risk of death if they suddenly stop taking the substance. Other symptoms that occur when detoxing from benzodiazepines include nausea and vomiting, headaches, extreme drug cravings, anxiety, insomnia, depression, joint and muscular pain, hallucinations, Delirium Tremors and seizures. Of these symptoms, seizures pose the greatest threat.
Alcohol can also be exceptionally dangerous to detox from. Detox symptoms are similar to those listed above, but may also include loss of physical coordination, high pulse rate and potential for Grand mal Seizures. As is the case with benzos and barbs, neurons in the brain that were previously inhibited by alcohol (or any substance) suddenly become uninhibited and overactive when the addict quits using. It is this brain hyperactivity that causes most of the symptoms of acute withdrawal syndrome and later, Post Acute Withdrawal Syndrome.
Treatment for addiction to benzodiazepines, barbiturates and alcohol includes stabilization in a medical setting, supervision by addiction specialists, and medication to combat symptoms and achieve a gradual step-down approach to detox. Once a person stops using they can generally expect symptoms of acute withdrawal to occur within 6 to 12 hours of their last use of the substance and continue for 5 to 7 days. However, people who have experienced withdrawal previously and relapse will suffer progressively worsening withdrawal symptoms each time they stop using again and may have serious side effects for weeks after their last use.
Whatever your drug of choice is, you should never detox alone. Detox should always occur in a medical facility and should only be the beginning of a longer and more intense overall addiction treatment or alcohol rehab plan, such as an inpatient treatment program or outpatient treatment. If you’d like to talk more with a professional about your thoughts concerning detox, then please pick up the phone and call us now. We’re here 24 hours per day to provide you with a free, confidential consultation. What are you waiting for- there’s no better time than now!
Recovery First, one of American Addiction Centers’ Florida drug and alcohol detox centers, is ready to help you overcome addiction and find long-term recovery. Call us today at to learn more about addiction treatment near you.